Q. I suffer from myoclonic jerks since the age of 12 years. I started taking sodium valproate and currently taking 500 mg of the same in the morning and evening along with Frisium 10 mg in the evening. Everything is well controlled, but they occur at least once a year, especially when I don't get enough sleep. I sometimes get slight jerks immediately after sleep, or while counting money or when concentrating on any particular work, etc. They are only minor jerks. Last month, the medication was changed to Levipil 500 mg in the morning and evening, and the Valparin + Frisium combo would be tapered down. Is this the right strategy to tackle this? Or is it just a trial of the new medicine? Please give more information on Levipil.
If a patient of epilepsy does not respond to one medicine such as sodium valproate, then another adjuvant medicine can be added such as clobazam (Frisium). However clobazam alone is not given.
If the control on seizures is not adequate, then one of the other three conventional, well tried and tested medicines such as carbamazepine (sold under the trade names of Carbacontin), phenytoin sodium (Epsolin) or phenobarbitone (Luminal) is to be added i.e. two medicines taken concurrently.
Levipil (levetiracetam) is to be prescribed only in refractory cases as an add-on therapy that too only in a certain specific type of epilepsy called partial seizures with or without secondary generalisation. It has some serious long term effects such as ataxia, abnormal gait, loss of memory, depression, hostility, psychoses, tremor, double vision, vertigo etc. Hence, this drug is not to be given routinely to cases of epilepsy but only to carefully selected patients who need it i.e. if they do not respond to at least two conventional medicines taken together.
Levipil is not given alone but as "add-on" therapy. Hence it can not replace sodium valproate + clobazam (Frisium).